Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Potential risk of confusion when taking anticoagulants

With increasing use of oral anticoagulants in primary and secondary care, we are becoming more aware of the risks of patient harm due to “over-anticoagulation”, and the need for correct drug and dosing and patient monitoring. These risks are well understood when patients take vitamin K antagonists. The advent of the newer oral anticoagulants (e.g. the direct inhibitors of activated factor Xa rivaroxaban and apixaban, and the direct thrombin inhibitor dabigatran) is introducing new and different risks.

We recently identified a patient with an unexpectedly high international normalised ratio who had been switched from warfarin therapy to apixaban. The patient had inadvertently been taking warfarin at home from a previously dispensed supply in addition to his newly prescribed and dispensed apixaban.

Two further patients initiated on anticoagulants for embolic events were also identified to be at risk of bleeding while taking twice-daily rivaroxaban during the initial treatment phase. Both patients had been prescribed rivaroxaban 15mg twice daily for 21 days, followed by 20mg daily thereafter. One patient had taken the 20mg tablets twice daily (40mg/day) instead of 15mg tablets. The other patient had taken 15mg twice daily in addition to 20mg once a day (50mg daily).

Pharmacists should be aware of the potential risk of confusion when patients have access to supplies of different anticoagulants or different strengths of the same anticoagulant for the same indication. The above risks could have been avoided if the patient’s supply of warfarin had been retrieved from home or returned to the pharmacy before the apixaban was supplied and if 20mg rivaroxaban tablets had not been supplied until the last few days of the 15mg initiation regimen.

We strongly suggest that pharmacists consider the potential for error and manage the risks of duplicate drug therapy and duplicate dosing when dispensing treatment doses of anticoagulants to patients. Pharmacists should take steps to ensure that patients only have access to the drugs and doses they are prescribed by encouraging patients to return unwanted anticoagulants to their pharmacy, and by limiting the range of anticoagulants they supply on each occasion. Effective communication with the patient and others involved in the patient’s care is essential.

 

Gillian Cavell

Deputy Director of Pharmacy, Medication Safety

 

Rosalind Byrne

Senior Clinical Pharmacist, Anticoagulation

King’s College Hospital NHS Foundation Trust 

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2015.20068344

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.